Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 44, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 12:01 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2022, 12:01 PM CDT (17:01 UTC)
- Expired
- May 19, 2022, 12:45 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 132 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:42 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, May 19, 6:42 AM CDT, 5 hours 19 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 642 AM CDT Thu May 19 2022 .DISCUSSION...(Today through Wednesday) Issued at 356 AM CDT Thu May 19 2022 Key Messages: - Severe storm chances this afternoon thru tonight - Cooler this weekend Storms possible today and tonight: Numerous severe storms are possible beginning this afternoon. Water vapor imagery shows a trough located along the southern Alberta/Saskatchewan border around 06Z this morning. This wave is slated to slide southeast into North Dakota throughout the day before riding the divergence in the left jet exit region to the northeast into Ontario late tonight. Warm air advection in the southwesterly flow will help temps rise into the mid 70s to low 80s by the afternoon despite partly to mostly cloudy skies. Dew points along and behind a warm front that will move northward into the area have a 70-90% chance of reaching 60 degrees in northeast Iowa, southeast Minnesota, and southwest into west-central Wisconsin by 21Z (19.03 SREF). A stout cap at the surface will inhibit surface-based storms and widespread convection until the afternoon when increased daytime heating helps erode some of the inhibition. When convection is realized, strong to severe storms will likely develop rapidly just behind the warm front where differential moisture advection, CAPE, and mechanical lifting are all co-located. The main threat with these storms is large hail thanks to very steep mid-level lapse rates and CAPE values around 2,000 J/kg (19.00 HREF mean). Tornadoes and damaging winds are also possible with a 90+% chance of 0-6 KM bulk sheer exceeding 50 kts, especially if storms become surface based. Heavy rainfall is expected if storms develop with some locations receiving over an inch of rain, especially if training storms form along the warm front. The chance for strong to severe storms will continue into the evening until the cold front traverses the forecast area tonight. A linear band of storms could form along the cold front posing a damaging wind threat. One caveat to storm development that we will have to keep a close eye on throughout the day is how much mixing is realized. The HRRR is currently very aggressive with its mixing but has temperatures climbing into the mid 80s in Rochester, which seems a little too high. The RAP, on the other hand, does not exhibit much mixing but afternoon highs only climb into the low 70s, likely too cold. A good happy medium seems to be the 3km NAM which has afternoon temps in the upper 70s and a mixed layer to around 800 mb. The NAM 3k CIN values do not drop below 100 J/kg until 5 PM. Weekend outlook: Below average temperatures will return tomorrow behind the cold front. Upper level troughing through the weekend will extend the cooler temperatures, with highs in the 50's Saturday and Sunday for most. A short wave brings precipitation chances to the area Saturday, especially in northeast Iowa and Southwest Wisconsin. Freeze headlines look increasingly likely Sunday night when clear nighttime skies will help temperatures cool into the low 30s in central Wisconsin and upper 30s elsewhere. Looking ahead: Mid level flow becomes more zonal at the start of next week helping temperatures return to the 60s. There are periodic precipitation chances throughout the week with pulses of wave energy passing through the area. Model consensus is increasing in a deep upper level trough sliding through around midweek. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 640 AM CDT Thu May 19 2022 A weather disturbance has pushed to the east with some patchy fog early this morning. This should quickly lift early this morning. Southwest flow aloft combined with a weak weather disturbance may touch off a few showers and thunderstorms this morning. A better chance for showers and thunderstorms this afternoon and tonight. Since there remains some uncertainty in timing, will do best to include a mention of showers/vcts and refine as needed. South winds increase this afternoon and tonight, shifting to the northwest later tonight. Did include low level wind shear tonight at KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...Zapotocny
Hazardous weather outlook, May 19, 4:49 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 449 AM CDT Thu May 19 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 449 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible today into tonight. Large hail is the primary threat with damaging winds, isolated tornadoes, and heavy rainfall also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Special Weather Statement | ARX | Taylor | 60 min |
| May 18, 7:51 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 24 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 37 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 33 min |
| May 18, 9:03 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 72 min |
| May 19, 9:08 AM CDT | River Flood Watch | ARX | Buffalo | 49 hr |
| May 19, 12:41 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Mitchell | 24 min |
| May 19, 12:32 PM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Winona | 88 min |
| May 19, 1:19 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted, Wabasha, Winona | 41 min |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 34 min |
| May 19, 4:08 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 52 min |
| May 19, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.